A Semigroup Formulation of a Nonlinear Size-Structured Distributed Rate Population Model

  • H. T. Banks
  • F. Kappel
  • C. Wang
Part of the ISNM International Series of Numerical Mathematics book series (ISNM, volume 118)


A variation of the Sinko-Streifer model in population dynamics where besides the observable characteristics size in addition a non-observable characteristics responsible for variations in growth rates for individuals of the same size is investigated. It is shown that the model can be formulated as an abstract Cauchy problem in an appropriate Banach space. We proof wellposedness of the abstract linear problem and also for a nonlinear perturbation of the model.

1991 Mathematics Subject Classification

92D25 47D03 47H20 

Key words and phrases

Structured populations Sinko-Streifer model C0-semigroups Lumer-Phillips theorem semilinear abstract Cauchy problems 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    H. T. BANKS, L. W. BOTSFORD, F. KAPPEL, C. WANG, Modeling and estimation in size structured population models Math. Ecology, T. G. Hallam, L. J. Gross, S. A. Levin (Eds.), Singapore: World Scientific, 1988, pp. 521–541.Google Scholar
  2. 2.
    H. T. BANKS and B. G. FITZPATRICK, Estimation of growth rate distribution in size structure population models ,Quart. Appl. Math. 49 (1991), 215–235.MathSciNetzbMATHGoogle Scholar
  3. 3.
    H. T. BANKS and F. KAPPEL, Transformation semigroups and L1 -approximation for size structured population models ,Semigroup Forum 38 (1989), 141–155.MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    N. DUNFORD and J. T. SCHWARTZ, Linear Operators ,Wiley-Interscience, New York, 1971.zbMATHGoogle Scholar
  5. 5.
    B. G. FITZPATRICK, Vector valued measure approach for a size structured population model ,J. Math. Anal. Appl.172 (1993), 73–91.MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    W. HUYER, A size structured population model with dispersion ,Institute für Mathematik Technische Universität Graz-Universität Graz Preprint No. 212–1992, May 1992; J. Math. Analysis Appl., to appear.Google Scholar
  7. 7.
    A. OKUBO, Diffusion and Ecological Problems: Mathematical Models ,Springer-Verlag, Berlin, 1980.zbMATHGoogle Scholar
  8. 8.
    S. OHARU and T. TAKAHASHI, Locally Lipschiz continuous perterbations of linear dissipative operators and nonlinear semigroups ,Proceedings of the American Mathematical Society 100 (1987), 187–194.MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    A. PAZY, Semigroups of Linear Operators and Applications to Partial Differential Equations ,Springer, New York, 1983.zbMATHCrossRefGoogle Scholar
  10. 10.
    G. F. WEBB, Theory of nonlinear age-dependent population dynamics ,Marcel Dekker Inc., New York, 1985.zbMATHGoogle Scholar

Copyright information

© Springer Basel AG 1994

Authors and Affiliations

  • H. T. Banks
    • 1
  • F. Kappel
    • 2
  • C. Wang
    • 3
  1. 1.Center for Research in Scientific ComputationNorth Carolina State UniversityRaleighUSA
  2. 2.Institut für MathematikUniversität GrazGrazAustria
  3. 3.Department of MathematicsUniversity of Southern CaliforniaLos AngelesUSA

Personalised recommendations